Hail, Lincoln
- When
- November 17, 10:24 AM CST
- Where
- Lincoln County, 4 mi SW of Silex
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.089, -91.123
Strong cold front moved through the region with plenty of lift, moisture and instability. Numerous severe storms developed and raced east across forecast area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Strong cold front moved through the region with plenty of lift, moisture and instability. Numerous severe storms developed and raced east across forecast area. There were numerous reports of large hail, damaging winds and tornadoes. Also, because of a tight gradient with this system non-thunderstorm winds gusted in excess of 40 mph in a number of locations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Nov 17, 6:02 AM CST, 4 hours 22 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
602 AM CST Sun Nov 17 2013
.SHORT TERM: (Through Late This Afternoon)
Issued at 331 AM CST Sun Nov 17 2013
Latest round of storms have moved off to the east and southeast
early this morning. Could still see some scattered activity in warm
sector, but better chances later this morning and through the
afternoon hours as strong cold front slides through region. Strong
to severe storms still possible for portions of the forecast area,
mainly along and east of Mississippi River with best chance further
east over eastern IL and most of Indiana where there is a high risk
of severe weather. SPC has placed eastern portions of our forecast
area in a moderate risk for severe storms, so added severe mention
in the weather grids for this area. All of this is due to a surface
low currently over northeastern KS that will continue to deepen as
negatively tilted upper level trof helps to lift it northeast into
Great Lakes region. This combined with broad low level jet which
will continue to advect plenty of moisture into the area resulting
in moderate instability. As cap erodes by late morning, discrete
cells to develop over east central/southeastern MO as well as
southwestern IL which will eventually merge into a line and race
east. The main threats will be large hail and damaging winds, as
well as a few tornadoes. With the rapid movement of the front the
storms should move out of the forecast area by 00z Monday.
Another issue to deal with today will be the winds, as gradient
tightens ahead of system will see winds pickup by mid morning
sustained between 20 and 30 mph, gusting to near 40 mph at times.
Winds to persist behind the strong cold front as well before
diminishing early this evening. So have kept wind advisory for today
from 10 am to 6 pm.
One last above normal day as temperatures rise into the mid 60s to
mid 70s, then temperatures to remain steady or slowly fall during
the afternoon hours as the front slides through.
Byrd
.LONG TERM: (Tonight through Saturday)
Issued at 331 AM CST Sun Nov 17 2013
As system exits the area this evening, surface ridge to build in and
winds diminish. Colder air to filter in with lows dipping down into
the mid 30s to low 40s, about 20 to 30 degrees colder then
temperatures are this morning.
Surface ridge to remain over region through Monday night before
moving off to the east. In the meantime, highs on Monday will only
be in the 50s with lows Monday night in the upper 20s to low 30s.
Beyond that, extended models show southerly flow returning to the
area by mid week. Several weak shortwaves to slide through the area
for the rest of the forecast period with chances of rain Wednesday
through early Saturday. Extended models are indicating colder air
to filter in by Friday night with rain becoming mixed with snow
before ending.
Byrd
&&
.AVIATION: (For the 12z TAFs through 12z Monday Morning)
Issued at 558 AM CST Sun Nov 17 2013
A low pressure system currently centered in southeast Nebraska and
trailing cold front will intensify and move east across the region
during the morning into the early afternoon. A strong southwesterly
low level jet is already present in advance of the cold front and
this will maintain conditions favorable for LLWS through around
15z, then the surface winds will increase significantly and become
strong and gusty while veering to southwest and then west with
passage of the front. Expecting broken mvfr cigs to develop this
morning with heating with scattered thunderstorms initiating
across eastern Missouri between 15-17z. There will be a narrow
window for thunderstorms at the terminals in the St. Louis metro
area and at KUIN in advance of the cold front. Surface winds will
diminish around sunset.
Specifics for KSTL:
A strong southwesterly low level jet is present and this will
maintain conditions favorable for LLWS through around 15z, then
the southerly surface winds will increase significantly and become
strong and gusty while veering to southwest during the later half
of the morning, and then to the west with a cold front passage
early this afternoon. Expecting broken mvfr cigs to develop this
morning with heating with thunderstorms possible between 17-19z.
Surface winds will diminish around sunset.
Glass
&&
.LSX WATCHES/WARNINGS/ADVISORIES:
MO...WIND ADVISORY from 10 AM this morning to 6 PM CST this evening
FOR Audrain MO-Boone MO-Callaway MO-Cole MO-Crawford MO-
Franklin MO-Gasconade MO-Iron MO-Jefferson MO-Knox MO-Lewis
MO-Lincoln MO-Madison MO-Marion MO-Moniteau MO-Monroe MO-
Montgomery MO-Osage MO-Pike MO-Ralls MO-Reynolds MO-Shelby
MO-St. Charles MO-St. Francois MO-St. Louis City MO-St.
Louis MO-Ste. Genevieve MO-Warren MO-Washington MO.
IL...WIND ADVISORY from 10 AM this morning to 6 PM CST this evening
FOR Adams IL-Bond IL-Brown IL-Calhoun IL-Clinton IL-Fayette
IL-Greene IL-Jersey IL-Macoupin IL-Madison IL-Marion IL-
Monroe IL-Montgomery IL-Pike IL-Randolph IL-St. Clair IL-
Washington IL.
&&
WFO LSXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 424 AM CST SUN NOV 17 2013 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-181200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 424 AM CST SUN NOV 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THE THREAT OF SEVERE THUNDERSTORMS WILL BE OVER EASTERN MISSOURI AND WEST CENTRAL AND SOUTHWEST ILLINOIS TODAY. A FEW TORNADOES WILL BE POSSIBLE...ALONG WITH DAMAGING WINDS AND SOME HAIL. IN ADDITION...VERY STRONG SOUTHWESTERLY WINDS ARE EXPECTED FROM LATE THIS MORNING AND INTO THIS AFTERNOON...WITH WINDS GUSTING INTO THE 45 TO 50 MPH RANGE. WINDS WILL VEER TO THE WEST BEHIND A STRONG COLD FRONT LATER THIS AFTERNOON. BECAUSE OF THIS THREAT...A WIND ADVISORY HAS BEEN ISSUED FROM 10 AM TO 6 PM TODAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY OVER EASTERN MISSOURI AND WEST CENTRAL AND SOUTHWESTERN ILLINOIS TODAY. BYRD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 859 AM CST SUN NOV 17 2013 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-171800- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- INCLUDING THE CITIES OF...LITCHFIELD...VANDALIA...SALEM... CHESTER...QUINCY...EDWARDSVILLE...BELLEVILLE...HANNIBAL... BOWLING GREEN...COLUMBIA...MEXICO...JEFFERSON CITY...ST CHARLES... UNION...ST LOUIS...FARMINGTON 859 AM CST SUN NOV 17 2013 ...SEVERE THUNDERSTORMS...AND POSSIBLE TORNADOES...WILL THREATEN PARTS OF EASTERN MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS LATER THIS MORNING AND INTO THE AFTERNOON... THIS MORNINGS WEATHER DATA INDICATES THAT SEVERE THUNDERSTORMS WILL BE THREATENING THE REGION LATER THIS MORNING AND INTO THE AFTERNOON...DUE TO A VERY FAVORABLE COMBINATION OF WIND CONDITIONS AND THE UNSEASONABLY WARM AND MOIST AIR THAT CURRENTLY BLANKETS THE REGION. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING TORNADOES...AND DUE TO THE EXTREMELY FAVORABLE CONDITIONS SOME OF THESE TORNADOES COULD REMAIN ON THE GROUND FOR A LONG PERIOD OF TIME. THUNDERSTORM DEVELOPMENT OVER THE NEXT FEW HOURS WILL BE RAPID...AND ONCE THE STORMS FORM THEY WILL MOVE QUICKLY TO THE EAST-NORTHEAST...LIKELY OVER 50 MPH. A TORNADO WATCH HAS JUST BEEN ISSUED FOR PARTS OF THE AREA. DUE TO THIS RAPID DEVELOPMENT AND MOVEMENT CONDITIONS MAY BE CHANGING RAPIDLY IN A VERY SHORT PERIOD OF TIME....SO BE CERTAIN TO CAREFULLY MONITOR WEATHER CONDITIONS IN YOUR AREA LATER THIS MORNING AND EARLY THIS AFTERNOON. TRUETT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
936 AM CST SUN NOV 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0933 AM HAIL PALMYRA 39.80N 91.52W
11/17/2013 E0.25 INCH MARION MO TRAINED SPOTTER
&&
MILLERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
944 AM CST SUN NOV 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0941 AM HAIL PALOMA 40.02N 91.20W
11/17/2013 E0.25 INCH ADAMS IL TRAINED SPOTTER
&&
MILLERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1020 AM CST SUN NOV 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM TSTM WND GST BELLFLOWER 39.00N 91.35W
11/17/2013 E55 MPH MONTGOMERY MO TRAINED SPOTTER
2 TO 3 INCH LIMBS DOWN ALONG WITH PEA SIZE HAIL
&&
MILLERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1021 AM CST SUN NOV 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1018 AM HAIL 4 NE BARING 40.29N 92.15W
11/17/2013 E0.25 INCH KNOX MO TRAINED SPOTTER
50MPH WINDS AS WELL WITH STORM.
&&
GOSSELINThe St Louis radar (KLSX), 58 km away, was scanning. The volume nearest the first event began at 16:24 UTC.
4 thunderstorm wind, 2 hail. Local standard time, as filed.
Thunderstorm winds blew down a large tree in Silex.
Thunderstorm winds snapped several 10 to 12 inch diameter trees near Cuivre River State Park.
Thunderstorm winds blew off shingles on several homes in Eureka and blew down a large tree limb in Maplewood. The tree limb caused minor damage to a car.
Thunderstorm winds caused minor roof damage to several homes on the south side of the city. Also, several trees were either uprooted or snapped off.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, November 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 481842, 481843, 482433, 482424, 482436, 482478.